Missouri, 2014

Hail in Missouri, April 13, 2014

April 13, 2014 · NWS LSX · 3 events in 3 counties and zones

A low level jet helped to trigger development of elevated convection during the early morning hours of April 13th. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A low level jet helped to trigger development of elevated convection during the early morning hours of April 13th. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 13, 2:51 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 13, 2:51 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
351 AM CDT Sun Apr 13 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 330 AM CDT Sun Apr 13 2014

At this time, there appear to be two broad possibilities for today's
convective trends.

The first possibility is that a coupled jet structure at H3 combined
with increasing large scale ascent ahead of an approaching vort max
will provide sufficient lift for scattered thunderstorms to
percolate throughout most of the day before the cold front arrives
later tonight (similar to what happened on April 3rd when the
convection kept redeveloping all day). These storms would tend to be
elevated due to a decent capping inversion located roughly in the
850-750mb layer which persists through most of the day, at least
according to model soundings in BUFKIT. One item in support of this
scenario is that the LLJ was already forcing iso-sct elevated
thunderstorms early this morning across KS/OK/MO, and these storms
have increased in coverage over the past couple of hours despite the
cap.

However, model forecasts of instability and H7-H5 lapse rates are
not exactly impressive across the LSX CWA today, which would suggest
lower SHRA/TSRA coverage. The best instability remains west of the
CWA even during peak heating, and H7-H5 lapse rates actually become
less favorable with time over eastern MO and southwest IL. This kind
of pattern in the model fields is sometimes an indirect indication
of widespread convection in the models, which would tend to support
the scenario described above. However, if the less favorable
instability parameters are representative of the real atmosphere and
if the capping inversion is strong enough, then convection may
struggle to make eastward progress, which would allow plenty of time
for the air mass to destabilize ahead of the cold front, leading to
stronger instability parameters than what would be expected from
this morning's model output alone.

The gridded forecast for today reflects two general ideas rather
than a particular scenario. First, ongoing early morning
thunderstorms may reach the western and northwestern CWA. Second,
convection chances increase and spread eastward with time,
particularly during the afternoon hours.

Kanofsky

.LONG TERM: (Tonight through Saturday) Issued at 330 AM CDT Sun
Apr 13 2014

(Tonight-Monday night)

Like thunderstorms trends suggested by the explicit models
heading into the evening hours, with some of the warm sector
storms of today continuing over the CWA early while the more
intense convection that develops along the cold front from NW MO
into E KS also rolls east with the front as the night progresses.
While evening severe weather potential may be modulated by this
afternoons storms (as mentioned in the short term AFD),
pockets of heavy rain still look like a good bet, with strong
system dynamics and ample moisture with PWATs of nearly 1.5
inches. Heaviest rains should be centered over northern sections
of the CWA, where storms that form along the cold front will be
focused during the evening hours. Think convection will become
somewhat less focused as front pushes into southeast parts of the
CWA due to lessening instability, and with the potential for
additional storms further south altering moisture transport into
our area.

The cold air that enters the area tonight will continue its surge
into the region on Monday, and by all indications Monday is going to
be a dismal April day, with intermittent light precip and steady or
falling temps to unseasonably cold levels, topped off by strong
northwest winds. 00z runs are continuing the trends of the 12z runs
in trending slower with the shutdown of the precip on Monday, as all
of the guidance indicates the last bit of shortwave energy not
entering the base of the trof until late Monday afternoon.  Because
of this I've upped PoPs some, and have introduced a bit of snow as
it now appears enough precip will linger after freezing levels drop
low enough to support frozen precip.  It's not at all out of the
question that there could even be a bit of sleet, but mention of
snow should be enough of a reminder of winter.

Precip should wind down and end Monday evening over eastern sections
of the CWA and skies should clear with the passage of the upper
trof, setting the stage for a very cold April night.  Still not sure
how cold to go with winds staying up over most of the area but this
is one cold AMS, and MOS guidance has been adjusting temps down for
several model cycles. Have tweaked mins down a bit more from
going forecasts, with mins over all but the extreme southeast
sections of the CWA now in the 20s. These mins...which are an
indication of the intensity of the cold air and not of radiational
cooling... are near record lows for most locations...see climate
section for a list of records for April 15th.

Did think about issuing a headline for the impacts of these sub-
freezing temps on the early growing season, but have decided to
keep focus on storms today and tonight, and delay this issuance
until this afternoon or tomorrow morning.

(Tuesday-Saturday)

Little change in the medium range, with a slow moderation in temps
at midweek and a chance of a few showers by the end of the period
with the approach of another cold front.   Models are having
considerable difficulty with the timing of the front across the
central CONUS, and for now have stayed with initialized fields for
precip trends associated with this feature.

Truett

&&

.AVIATION:  (For the 06z TAFs through 06z Sunday Night)
Issued at 1018 PM CDT Sat Apr 12 2014

Southerly winds will continue through the forecast period,
finally weakening a little late tonight and losing some of the
gustiness, then becoming relatively strong and gusty again by
late Sunday morning well ahead of an approaching cold front.
Models seem a little bullish with pops/qpf late tonight and am
thinking most of the convection will remain north and west of the
taf sites, although may get close to UIN and COU towards Sunday
morning. Models also seem a little overdone with development of
MVFR cigs late tonght/early Sunday morning. For now may keep it
low end VFR in the warm sector on Sunday, and include mainly VCTS
for UIN and COU Sunday morning and for the St Louis metro area
Sunday afternoon. Will include prevailing showers/storms for UIN
and COU Sunday afternoon and evening and for the St Louis metro
area Sunday night.

Specifics for KSTL: Sly winds should weaken some late tonight and
lose some of the gustiness, then pick up again Sunday morning.
Mainly just high level clouds late tonight, then low level VFR
clouds on Sunday with increasing low level moisture. Will go with
VCTS Sunday afternoon, then prevailing showers/storms Sunday
night with the cold front moving through just after 06z Monday and
the wind veering around to a nwly direction afer fropa late Sunday
night. Prevailing ceilings will likely drop into the IFR catagory
after fropa.

GKS

&&

.CLIMATE:
Issued at 330 AM CDT Sun Apr 13 2014

RECORD LOWS FOR 4/15:

STL - 27 IN 1928
COU - 25 IN 1928
UIN - 24 IN 1928
FAM - 24 IN 1928

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 12, 10:25 PM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1125 PM CDT SAT APR 12 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1125 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF CENTRAL AND
NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS TOWARD
DAYBREAK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON SUNDAY AND SUNDAY
NIGHT. A FEW THUNDERSTORMS MAY BE SEVERE OVER PARTS OF CENTRAL...
EAST CENTRAL...AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST
ILLINOIS SUNDAY AFTERNOON AND SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

TES

In the hours before

Special weather statement, Apr 13, 3:43 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 AM CDT SUN APR 13 2014

MOZ041-131030-
BOONE MO-
443 AM CDT SUN APR 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE COUNTY UNTIL 530 AM
CDT...

AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW FRANKLIN...OR 6 MILES SOUTH OF
FAYETTE...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  ROCHEPORT...
  MIDWAY...

THIS STORM WILL ALSO IMPACT FINGER LAKES STATE PARK AND JEWELL
CEMETERY HISTORIC SITE.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 115 TO EXIT 131.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

KANOFSKY
Local storm report, Apr 13, 4:34 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 AM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HAIL             COLUMBIA                38.95N  92.33W
04/13/2014  M0.25 INCH       BOONE              MO   TRAINED SPOTTER

            HAIL LASTED 6 MINUTES

&&

KANOFSKY
Local storm report, Apr 13, 4:35 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CDT SUN APR 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 AM     HAIL             COLUMBIA                38.95N  92.33W
04/13/2014  E0.50 INCH       BOONE              MO   TRAINED SPOTTER

&&

TRUETT

The radar

The St Louis radar (KLSX), 127 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Callaway

When
April 13, 4:44 AM CST
Where
Callaway County, 0.22 mi N of Millersburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.903, -92.130

Hail, Lincoln

When
April 13, 6:45 AM CST to 6:52 AM CST
Where
Lincoln County, 1.97 mi SSW of Argentville to 2.05 mi SW of Foley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.003, -90.861

Hail, Franklin

When
April 13, 7:12 AM CST
Where
Franklin County, St Clair
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -90.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516346, 516347, 516348.